Alert archive / Michigan / Frost Advisories in 2016
Frost Advisory 2, NWS Gaylord, MI
NWS Gaylord, MI issued this frost advisory at May 15, 2016, 3:25 PM EDT for 8 counties in Michigan. It took effect at May 16, 2016, 12:00 AM EDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- May 15, 2016, 3:25 PM EDT (19:25 UTC)
- In effect from
- May 16, 2016, 12:00 AM EDT
- Expired
- May 16, 2016, 3:08 AM EDT
- In force
- 3 hr
- Issued by
- NWS Gaylord, MI
Counties Antrim County, MI, Arenac County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Kalkaska County, MI, Missaukee County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 40 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
115 WWUS73 KAPX 151925 NPWAPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 325 PM EDT SUN MAY 15 2016 MIZ017-018-022>024-028>030-034>036-160330- /O.NEW.KAPX.FZ.W.0002.160516T0400Z-160516T1200Z/ CHEBOYGAN-PRESQUE ISLE-OTSEGO-MONTMORENCY-ALPENA-CRAWFORD-OSCODA- ALCONA-ROSCOMMON-OGEMAW-IOSCO- INCLUDING THE CITIES OF...CHEBOYGAN...ROGERS CITY...GAYLORD... ATLANTA...ALPENA...GRAYLING...MIO...HARRISVILLE...HOUGHTON LAKE... WEST BRANCH...TAWAS CITY 325 PM EDT SUN MAY 15 2016 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT MONDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT MONDAY. * TEMPERATURE...TEMPERATURES WILL FALL RATHER RAPIDLY THIS EVENING...REACHING THE LOWER 30S BY LATE THIS EVENING INTO THE EARLY MORNING HOURS. TEMPERATURES ARE EXPECTED TO RISE ABOVE FREEZING TOWARD MONDAY MORNING. * IMPACTS...TENDER VEGETATION AND FLOWERING PLANTS MAY BE DAMAGED OR KILLED BY FREEZING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. COVER SENSITIVE PLANTS OR BRING THEM INDOORS TO AVOID DAMAGE. && $$ MIZ016-019-021-026-027-032-033-041-042-160330- /O.NEW.KAPX.FR.Y.0002.160516T0400Z-160516T1200Z/ EMMET-CHARLEVOIX-ANTRIM-GRAND TRAVERSE-KALKASKA-WEXFORD-MISSAUKEE- GLADWIN-ARENAC- INCLUDING THE CITIES OF...PETOSKEY...CHARLEVOIX...MANCELONA... TRAVERSE CITY...KALKASKA...CADILLAC...LAKE CITY...GLADWIN... STANDISH 325 PM EDT SUN MAY 15 2016 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT MONDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT MONDAY. * TEMPERATURE...TEMPERATURES WILL FALL RATHER RAPIDLY THIS EVENING...REACHING THE LOWER TO MIDDLE 30S BY LATE THIS EVENING INTO THE EARLY MORNING HOURS. TEMPERATURES ARE EXPECTED TO RISE ABOVE FREEZING TOWARD MONDAY MORNING. * IMPACTS...TENDER VEGETATION AND FLOWERING PLANTS MAY BE DAMAGED OR KILLED BY THESE TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. COVER SENSITIVE PLANTS OR BRING THEM INDOORS TO AVOID DAMAGE. && $$ MSB
2 follow-up statements
492 WWUS73 KAPX 160214 NPWAPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1014 PM EDT SUN MAY 15 2016 MIZ016-019-021-027-161200- /O.UPG.KAPX.FR.Y.0002.160516T0400Z-160516T1200Z/ /O.EXA.KAPX.FZ.W.0002.160516T0400Z-160516T1200Z/ EMMET-CHARLEVOIX-ANTRIM-KALKASKA- INCLUDING THE CITIES OF...PETOSKEY...CHARLEVOIX...MANCELONA... KALKASKA 1014 PM EDT SUN MAY 15 2016 ...FREEZE WARNING IN EFFECT UNTIL 8 AM EDT MONDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT UNTIL 8 AM EDT MONDAY. THE FROST ADVISORY IS NO LONGER IN EFFECT. * TEMPERATURE...TEMPERATURES WILL FALL TO AROUND FREEZING DURING THE OVERNIGHT HOURS. * IMPACTS...TENDER VEGETATION AND FLOWERING PLANTS MAY BE DAMAGED OR KILLED BY THESE TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ MIZ017-018-022>024-028>030-034>036-161200- /O.CON.KAPX.FZ.W.0002.160516T0400Z-160516T1200Z/ CHEBOYGAN-PRESQUE ISLE-OTSEGO-MONTMORENCY-ALPENA-CRAWFORD-OSCODA- ALCONA-ROSCOMMON-OGEMAW-IOSCO- INCLUDING THE CITIES OF...CHEBOYGAN...ROGERS CITY...GAYLORD... ATLANTA...ALPENA...GRAYLING...MIO...HARRISVILLE...HOUGHTON LAKE... WEST BRANCH...TAWAS CITY 1014 PM EDT SUN MAY 15 2016 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT MONDAY... * TEMPERATURE...TEMPERATURES WILL FALL INTO THE UPPER 20S TO LOWER 30S DURING THE OVERNIGHT HOURS. * IMPACTS...TENDER VEGETATION AND FLOWERING PLANTS MAY BE DAMAGED OR KILLED BY FREEZING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. COVER SENSITIVE PLANTS OR BRING THEM INDOORS TO AVOID DAMAGE. && $$ MIZ026-032-033-041-042-161200- /O.CON.KAPX.FR.Y.0002.160516T0400Z-160516T1200Z/ GRAND TRAVERSE-WEXFORD-MISSAUKEE-GLADWIN-ARENAC- INCLUDING THE CITIES OF...TRAVERSE CITY...CADILLAC...LAKE CITY... GLADWIN...STANDISH 1014 PM EDT SUN MAY 15 2016 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT MONDAY... * TEMPERATURE...TEMPERATURES WILL FALL INTO THE LOWER TO MIDDLE 30S DURING THE OVERNIGHT HOURS. * IMPACTS...TENDER VEGETATION AND FLOWERING PLANTS MAY BE DAMAGED OR KILLED BY THESE TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. COVER SENSITIVE PLANTS OR BRING THEM INDOORS TO AVOID DAMAGE. && $$
393 WWUS73 KAPX 160708 NPWAPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 308 AM EDT MON MAY 16 2016 MIZ016>019-021>024-027>030-034>036-160815- /O.CAN.KAPX.FZ.W.0002.000000T0000Z-160516T1200Z/ EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-ANTRIM-OTSEGO-MONTMORENCY- ALPENA-KALKASKA-CRAWFORD-OSCODA-ALCONA-ROSCOMMON-OGEMAW-IOSCO- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY... CHARLEVOIX...MANCELONA...GAYLORD...ATLANTA...ALPENA...KALKASKA... GRAYLING...MIO...HARRISVILLE...HOUGHTON LAKE...WEST BRANCH... TAWAS CITY 308 AM EDT MON MAY 16 2016 ...FREEZE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE FREEZE WARNING. $$ MIZ026-032-033-041-042-160815- /O.CAN.KAPX.FR.Y.0002.000000T0000Z-160516T1200Z/ GRAND TRAVERSE-WEXFORD-MISSAUKEE-GLADWIN-ARENAC- INCLUDING THE CITIES OF...TRAVERSE CITY...CADILLAC...LAKE CITY... GLADWIN...STANDISH 308 AM EDT MON MAY 16 2016 ...FROST ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE FROST ADVISORY. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at May 15, 1:50 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 15, 1:50 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 150 PM EDT SUN MAY 15 2016 .UPDATE... Issued at 1026 AM EDT Sun May 15 2016 Ah...the joys of mid May in northern Michigan. Pocket of unseasonably cold air aloft/combined with some lake contributions/ continues to kick off scattered/numerous snow showers across much of the area this morning. Brief heavier bursts of snow have even whitened the ground in some locations (a few "likely" spots even had upwards of an inch of snow early this morning). Snow shower coverage should be about maxed out...with a slow but steady downward trend expected hereafter as waa processes and loss of upper level support take their collective toll. With that said...will go ahead and at least extend the mention of showers into early this afternoon. While precip should be ended by later in the afternoon...do expect plenty of shallow cu/stcu in remnant cold air mass. As for those temperatures...readings will remain a good 15 to 20 degrees below normal. This sets the stage for another cold evening...and very possible additional frost/freeze headlines will be need for at least some areas. Will chew over that decision for a few more hours. && .SHORT TERM...(Today and tonight) Issued at 343 AM EDT Sun May 15 2016 High impact weather potential...continued cold with frost/freeze concerns. Chilly nw low-level flow continues...between low pressure in Quebec...and high pressure in the central plains. Spotty mixed precip continues in the northern lakes...thanks to a shortwave digging into central/southern lower MI. As this wave exits...the core of the upper trof will move to the eastern lakes today...and heights aloft will start to rebound. It will take some time for temps to seriously recover. Another shortwave will pivot toward Lake Superior late tonight. That will interact with nascent warm advection to perhaps generate some late-night precip chances. Precip and temp trends remain the main concern. Today...high pressure will move east toward the lower OH valley. 1000-850mb winds will back to the wnw in response...which will help ease the 850mb thermal trof to the east. With the departure of the early morning shortwave and erosion of overlake instability...precip will die out quickly early this morning. Showers (mostly SHSN) will linger longest along a Whitefish Bay-APN axis...perhaps holding on until midday there. Small ridge axis builds into northern MI in the afternoon...anticipate no precip then. Shallow cold airmass persists though...and anticipate a healthy amount of cold-air cu...especially in northern lower. Eastern upper will likely have a somewhat sunnier afternoon...thanks to a slightly drier airmass (surface dew points near 20f vs low/mid 20s to the south). Max temps mid 40s to around 50f. Tonight...short window for radiational cooling in the evening/ early overnight...before clouds rapidly increase from the nw ahead of the next shortwave. It won/t take much of a window to drop temps back close to freezing...especially in n central and ne lower MI. Gridded forecasts will have areas of frost near and east of a CAD-PLN line...though ending by 5 am. Will not go with a frost/freeze headline just yet given the ongoing headline...and lingering uncertainty as to how cold we can get before clouding up. Differences exist amongst the models regarding where better forcing/moisture arrives late tonight. Nam targets eastern upper MI...Gfs nw lower. Plan on largely splitting the difference...with a broadish area of pops between M-55 and the Sault. Bufr data shows an increasingly warm airmass arriving between the surface and 850mb. That will keep incoming precip liquid in most of the forecast area. The far northern fringe (eastern upper MI) could still see a rain/snow. Is there any chance for freezing precip...given marginally frosty ground/air temps? Perhaps a very brief one at onset...before surface temps climb. More likely is that surface temps will recover above freezing with the thicker cloud cover before precip arrives. Will not mention any freezing precip. Min temps mainly near 30f to the mid 30s...some milder readings near Lake MI. .LONG TERM...(Monday through Saturday) Issued at 343 AM EDT Sun May 15 2016 ...Some showers to start week but dry and warmer by the end... High Impact Weather Potential: Areas of frost early Tuesday and perhaps again early Wednesday (more patchy). Pattern Synopsis/Forecast: North American pattern dominated by a rex block over the eastern Pacific and a downstream omega block over the Atlantic. Each of these blocks are starting to evolve/weaken...with components of the upstream rex block moving into western North America. Fairly deep long wave trough for this time of year exists between these blocks over central/eastern North America. Surface high pressure extends from Alberta/Saskatchewan southeast into the central/southern plains. Deep layer thermal trough sags into the Great Lakes from northern Ontario. Upper trough axis running north-south through the Great Lakes will become re-oriented more east-west over the next 48 hours...as an upper low spins up over the lower Lakes later today and eventually rolls into New England...while higher heights associated with the northern end of the ridge associated with the Atlantic rex block press southwest across Hudson Bay. A follow-up short wave trough will dig southeast across the upper Midwest/upper Great Lakes Monday...with lingering troughing hanging back across Michigan into Tuesday. Plains high builds into the southeastern U.S. Monday while next short wave trough drops into the upper midwest along with a weak surface response. Overall pressure pattern across the region is forecast to remain weak through midweek with a broad area of high pressure stretching from the plains through the Great Lakes and into northeast Canada by Wednesday. Primary Forecast Concerns: Impacts with short wave passage Monday (including thunderstorms?)...temperatures Monday night. Instability showers underneath mid level cold pool Tuesday? Monday...Approaching short wave trough and accompanying low level warm advection and steep mid level lapse rates expected to drive shower development across at least northern Lower Michigan by Monday morning...and trends suggest that will need to add some threat for showers to eastern Upper as well. As mentioned in this space yesterday...can't rule out the potential for some "gusty" thunderstorms across northern Lower. Showers will linger into the evening across parts of northern Lower...with some clearing probable from the north. Light/decoupling winds will promote cooling and set up the potential for frost/freeze conditions...but may also allow for some fog development as well. Uncertain on the details as clouds may tend to hang on across central Lower overnight...but will carry a north-south gradient in temperatures for Tuesday morning with a mention of frost (and fog) along-north of M-32 for now. Tuesday...While surface pattern looks to be pretty non-descript across Michigan...lingering upper level troughing oriented west-east will lie across the upper Great Lakes along with the likelihood of a vorticity center spinning near or over the forecast area. Lapse rates look to remain steep up to 500mb...and with lingering short wave energy around a small PoP for pop-up showers seems prudent... perhaps focused along lake breeze boundaries. Afternoon highs Tuesday should be several degrees either side of 60 across the forecast area. Another potentially good cooling night Tuesday night with some areas across interior northern Lower most likely to dip into the lower 30s. Extended Forecast (Wednesday through Saturday)...Remnants of eastern Pacific rex block will manifest itself as split flow over the western states during the midweek period...still some lingering troughing/bagginess in the height pattern across the Great Lakes Wednesday. Heights will moderate through the end of the week as an upper low digs southeast along the west coast...certainly a milder pattern for next weekend over what has occurred this weekend. Will be curious to see what remnants of southern branch/rex block low will do heading into Saturday...though a good chance given what is forecast to occur upstream than any of this will pass south of northern Michigan. Surface high pressure expected to remain entrenched over the midwest and Great Lakes through the mid and late week period...and will only give way once remnants of rex block low emerges east of the Mississippi River. Extended period weather looks pretty quiet with a warming trend in store (temperatures back into the 70s by Friday...perhaps even by Thursday in spots). && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 145 PM EDT Sun May 15 2016 Instability driven showers will come to an end by early this evening...with some clearing also expected. Clouds will increase overnight as the next wave approaches. Some showers will again be possible, but should remain light in intensity. Trends are supporting the development of low clouds (mvfr/ifr) from north to south Monday morning before slowly lifting towards noon. Otherwise, mostly vfr conditions expected in slowly decreasing wind fields through much of this taf period. && .MARINE... Issued at 343 AM EDT Sun May 15 2016 Nw winds will remain somewhat blustery today...as area remain between low pressure in Quebec and high pressure in the central plains. Winds/waves will tend to diminish late today into tonight...as the high moves across the Ohio valley. && .APX Watches/Warnings/Advisories... MI...NONE. LH...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LHZ345>349. LM...NONE. LS...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LSZ321-322. && UPDATE...MSB SHORT TERM...JZ LONG TERM...JPB AVIATION...MSB MARINE...JZ
Hazardous weather outlook, May 15, 6:36 AM EDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 636 AM EDT SUN MAY 15 2016 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-161200- STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI- ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 636 AM EDT SUN MAY 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT. AREAS OF FROST ARE EXPECTED AGAIN IN NORTHERN LOWER MICHIGAN TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON IN NORTHERN LOWER MICHIGAN. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. AREAS OF FROST WILL BE POSSIBLE AGAIN ON MONDAY AND TUESDAY NIGHTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD. JZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:25 PM EDT | Freeze Warning | APX | Alcona, Alpena, Antrim, Cheboygan, Crawford, Emmet and 8 more | 12 hr |
Nearby
Frost Advisories in Michigan, 2016Every frost advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.